Category: 

What are the Signs of a Diazepam Overdose?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 17 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

Diazepam is a prescription medication that is commonly used to treat anxiety disorders. If a person taken more than the recommended dosage of this medication, a diazepam overdose may occur. This occurrence warrants an immediate trip to the hospital, as it is considered a medical emergency. Some possible signs of a diazepam overdose may include drowsiness, confusion, or coma. Treatment options that may be used in the event of a diazepam overdose may include the use of medications, oxygen therapy, and psychological evaluation.

Extreme tiredness, weakness, or drowsiness may occur as a result of a diazepam overdose. Some patients may develop muscle tremors, or movements may seem unbalanced or uncoordinated. The eyes may begin to move from side to side to side in a rapid manner, indicating a condition known as nystagmus. The patient may also complain of blurred or double vision.

Diazepam overdose may cause the affected person to become easily excitable or deeply confused. It may become difficult or even impossible for the person to hold a normal conversation, even for short periods of time. Breathing difficulties may also develop as a result of a diazepam overdose. Uncontrollable hiccups, stomach pain or upset, and the development of a rash are not uncommon. Some patients may become withdrawn or deeply depressed.

Ad

Emergency medical assistance is vital in the event of a diazepam overdose in order to prevent potentially fatal complications. Treatment will begin as soon as the patient arrives at the hospital. If the patient is having breathing difficulties, oxygen therapy may be used. In most cases, a small tube known as an IV will be inserted into a vein so that any necessary medications can be easily delivered directly into the bloodstream. Blood work will most likely be performed to find out how much medication is in the patient's body or if any additional drugs have been taken.

A patient with a suspected diazepam overdose will usually be given activated charcoal to absorb some of the medication from the body. A laxative may also be given in order to remove some of the medication through the intestines. In some cases, the contents of the stomach may have to be pumped out of the body. Once the patient's medical condition has stabilized, a psychological evaluation may be performed, especially if the overdose is thought to be intentional. If this is the case, the patient may be transferred to a psychological facility for further treatment.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email